15 December 2023
Scottish Drugs Forum has worked with service providers and other stakeholders to develop information resources for people at risk of overdose due to the introduction of synthetic opioids, including nitazenes into the drug supply.
Nitazenes have been found in heroin and benzodiazepines supplied in Scotland and may be present in other drugs including cocaine. Nitazenes are potent drugs and can cause overdose and death on their own or in combination with other drugs. Public Health Scotland first warned about these drugs in January. Their continuing presence suggests they have become an established part of supply and may prefigure the introduction of similar drugs including fentanyls which have caused many deaths in the United States and elsewhere.
Change Grow Live, Simon Community Scotland, Turning Point Scotland, Scottish Families Affected by Alcohol and Drugs, and Crew have endorsed the resources which have also been endorsed by The Scottish Government and Public Health Scotland.
Kirsten Horsburgh CEO of Scottish Drugs Forum said “It is clear that, as anticipated, synthetic opioids have become involved in the drug supply in Scotland. Nitazenes have been found in heroin and benzos but may be in supplies of other drugs.
These resources are intended for people at risk – their families, friends and service staff. There is always risk so long as drug supply is unregulated. But the core message is to try and reduce risk as far as people can and to carry and use naloxone if someone overdoses.
We have an imperfect picture of what is happening in Scotland. This is because we’ve been slow to heed warnings and adequately prepare. We need to act now in the face of the threat posed by these drugs being in the supply. The challenge of nitazenes and other drugs in the supply makes more urgent broader measures to prevent deaths.”
The resources, a poster and a booklet have been distributed to agencies across Scotland and are downloadable from the Stop the Deaths website.
The release of these resources has been timed to coincide with the holiday period – a time when there can be increased risk of overdose in what can be a difficult time for people and when service provision is reduced.